Skip To Content
BuzzFeed News Home Reporting To You

The US Government Is Now Warning People Not To Use Any Vaping Products With THC

"We urge consumers to take heed of our warning and stop using THC vaping products," the FDA warned Friday.

Posted on October 4, 2019, at 7:13 p.m. ET

Frank Augstein / AP

Don't use any vaping products with THC — that's the latest warning issued by federal health officials on Friday since more than 1,000 vaping-related injuries have been reported across the United States.

Eighteen deaths have been reported in 15 states so far. Although officials said the exact cause behind the injuries has not been determined, most of the people who have suddenly fallen sick have reported using vaping products that contained THC.

"[Consumers] should not use vaping products containing tetrahydrocannabinol (THC), the primary psychoactive component of the cannabis plant," the FDA announced Friday. "Additionally, consumers who choose to use any vaping products should not modify or add any substances such as THC or other oils to products purchased in stores and should not purchase any vaping products, including those containing THC, off the street."

The warning is the strongest caution issued by the FDA since a string of vaping-related illnesses has been reported in 48 states and one US territory.

Those who have suddenly fallen sick have reported severe pneumonia symptoms, difficulty breathing, fever, fatigue, and respiratory failure.

About 80% of the patients are under 35 years old, according to the FDA.

Although the cause of the illnesses has yet to be pinpointed, the warning seemed to suggest officials were focusing on products that contained THC.

"We do know that THC is present in most of the samples being tested," the FDA said in a statement. "Most of the patients impacted by these illnesses reported using THC-containing products, suggesting THC products are playing a role in these illnesses."

Since vaping-linked illnesses broke out, health officials have been looking into several theories as to what might be causing similar symptoms among patients.

The New York Department of Health previously reported that it was looking into vitamin E acetate, an ingredient found in some lotions and food. Other agencies have warned against using products purchased on the black market.

FDA officials said Friday it has yet to narrow its focus, calling the investigation "complex and evolving."

The FDA's Office of Criminal Investigations has also opened an inquiry into the matter, officials said.

"If we determine that someone is manufacturing or distributing illicit, adulterated vaping products that caused illnesses and death for personal profit, we would consider that to be a criminal act," Norman E. Sharpless, the acting FDA commissioner, said in the statement. "We urge consumers to take heed of our warning and stop using THC vaping products."

CORRECTION

The warning to stop using THC vaping products came from the FDA. An earlier version of this post misstated which federal agency made the announcement.

ADVERTISEMENT